Texas, 2019

Flash Flood in Texas, June 30, 2019

June 30, 2019 · NWS EWX · 1 event in 1 county or zone

A mesoscale convective system moved down from North Texas and produced heavy rain which led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A mesoscale convective system moved down from North Texas and produced heavy rain which led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 30, 2:34 AM CST, 39 minutes earlier.

Area forecast discussion, Jun 30, 2:34 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
334 AM CDT Sun Jun 30 2019

.SHORT TERM (Today through Monday)...
A complex of storms that originated over North Texas yesterday
evening has worked all the way south into the San Antonio metro area.
A few strong gusts occurring in some segments of the complex in
addition to small hail. Also, a quick 1-1.5" of rain has been
occurring in about 30 minutes, with some isolated pockets in excess
of 2" estimated over portions of Guadalupe and Kerr counties.
Fortunately with the speed of the complex significant/widespread
flash flooding is not expected, however a few low water crossings
could have some issues across Kerr and Bexar counties over the next
hour or two.

Models have struggled with this complex. PoPs through the early
morning hours are entirely based on radar trends, with categorical
PoPs for southern areas being affected by the complex. The main
complex should continue south of San Antonio by day break, with
trailing stratiform rain possible through the morning. Scattered
upstream convection has developed back across Central Texas, and
could also work into portions of the northern CWA through the
morning, wrapping around the northwest side of the mid level low
retrograding west. Despite being worked over by this system early
this morning, there should be recovery later in the afternoon and
early evening to allow for additional develop of showers and storms.
Difficult to pinpoint where re-development could occur in the
afternoon and have kept PoPs in the chance/scattered range for this
time period across much of the CWA.

A chance of scattered showers and storms will continue into Monday
as the retrograding mid and upper level low becomes elongated north
to south across the CWA.

&&

.LONG TERM (Monday Night through Saturday)...
Slightly drier mid level air works into the region Monday night into
Tuesday morning. Then precipitable water values increase Tuesday
afternoon through Wednesday to around 1.8-2.1", as a surge of
tropical moisture from the Gulf of Mexico works into portions of the
region. With the upper level trough/weakness lingering over the
region during this time expect periods of scattered showers and
storms, favoring eastern areas Tuesday and further west on Wednesday.
A drying trend is forecast to take place Thursday into Friday, with
an upper level ridge building in from the east Friday through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              85  70  88  70  90 /  40  30  30  20  30
Austin Bergstrom Intl Airport  83  70  88  70  89 /  40  30  30  20  30
New Braunfels Muni Airport     84  70  89  70  89 /  60  30  30  20  40
Burnet Muni Airport            85  69  87  70  89 /  40  30  20  10  30
Del Rio Intl Airport           95  73  93  72  93 /  20  10  -   10  -
Georgetown Muni Airport        84  69  88  70  90 /  40  30  30  10  30
Hondo Muni Airport             90  71  92  71  93 /  60  30  20  20  20
San Marcos Muni Airport        84  70  90  70  90 /  50  30  30  20  40
La Grange - Fayette Regional   82  71  90  71  90 /  50  30  30  10  50
San Antonio Intl Airport       86  71  90  71  90 /  70  30  30  20  30
Stinson Muni Airport           87  71  90  72  90 /  70  30  30  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...BMW
Short-Term/Long-Term...Runyen
Hazardous weather outlook, Jun 29, 3:58 AM CST, 23 hours 15 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Austin/San Antonio TX
458 AM CDT Sat Jun 29 2019

TXZ171>173-183>194-202>209-217>225-228-300915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
458 AM CDT Sat Jun 29 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered storms are possible late this afternoon and
evening across the eastern Hill Country and near and east of I-35
and I-37. The Storm Prediction Center has highlighted a Marginal
Risk for severe storms near and northeast of a Fredericksburg to
San Antonio to Karnes City line. A few storms could become strong
to severe, producing damaging wind gusts up to 60 mph. Dangerous
cloud to ground lightning will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered storms are forecast Sunday through Thursday.
A few storms could produce strong gusty winds up to 50 mph in
addition to dangerous cloud to ground lightning.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 29, 10:14 PM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1114 PM CDT Sat Jun 29 2019

TXZ171>173-188-190>194-209-300515-
Blanco TX-Gillespie TX-Williamson TX-Bastrop TX-Llano TX-Fayette TX-
Hays TX-Burnet TX-Lee TX-Travis TX-
1114 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHERN HAYS...
TRAVIS...NORTHERN BLANCO...NORTHEASTERN GILLESPIE...LLANO...
BASTROP...LEE...CENTRAL FAYETTE AND BURNET COUNTIES UNTIL 1215 AM
CDT...

At 1111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Tow to near Dime Box.
Movement was southwest at 40 mph.

Wind gusts up to 50 mph will be possible with these storms. Some pea
size hail will also be possible.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Bastrop, Burnet, Marble Falls, Kingsland, Giddings,
Smithville, Llano, Dripping Springs, Granger, Bertram, Lexington,
Round Mountain and Serenada.

LAT...LON 3091 9783 3074 9727 3046 9715 3056 9696
      3032 9674 3029 9664 3024 9674 3016 9679
      3014 9677 3014 9676 3015 9672 2978 9705
      2999 9756 3007 9765 3005 9769 3056 9897
      3092 9896 3092 9845 3103 9844 3104 9793
TIME...MOT...LOC 0411Z 034DEG 34KT 3098 9842 3039 9687

BMW
Special weather statement, Jun 29, 11:10 PM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1210 AM CDT Sun Jun 30 2019

TXZ171-172-188-190-300615-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
1210 AM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...
NORTHEASTERN GILLESPIE...LLANO AND SOUTHWESTERN BURNET COUNTIES UNTIL
115 AM CDT...

At 1209 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Kingsland west toward Llano, moving southwest at
25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Round Mountain, Buchanan Dam,
Gainesville, Granite Shoals, Horseshoe Bay, Meadowlakes, Buchanan
Lake Village, Highland Haven, Castell, Inks Lake State Park, Blowout,
Bluffton, Stolz, Crabapple, Oxford and Lone Grove.

LAT...LON 3086 9844 3069 9823 3029 9839 3033 9896
      3086 9896
TIME...MOT...LOC 0509Z 022DEG 22KT 3066 9845

BMW
Special weather statement, Jun 30, 1:41 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
241 AM CDT Sun Jun 30 2019

TXZ186-187-204-300845-
Kerr TX-Medina TX-Bandera TX-
241 AM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEDINA...CENTRAL BANDERA
AND SOUTHEASTERN KERR COUNTIES UNTIL 345 AM CDT...

At 241 AM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Verde, or 9 miles north of Bandera, moving south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Medina, Kerrville, Bandera, Tarpley, Lakehills, Camp Verde, Pipe
Creek, Bandera Falls, Center Point, Hill Country State Natural Area,
Mico and Lake Medina Shores.

LAT...LON 2995 9892 2951 9891 2949 9933 3000 9928
TIME...MOT...LOC 0741Z 010DEG 23KT 2985 9903

BMW
Special weather statement, Jun 30, 2:40 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
340 AM CDT Sun Jun 30 2019

TXZ204-205-220-300945-
Bexar TX-Atascosa TX-Medina TX-
340 AM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEDINA...NORTHWESTERN
ATASCOSA AND SOUTHWESTERN BEXAR COUNTIES UNTIL 445 AM CDT...

At 340 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rio Medina, or near Castroville, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hondo, Devine, Castroville, Helotes, Lytle, Somerset, Natalia,
Lacoste, Noonan, Quihi, Dunlay, Mico, Government Canyon State Natural
Area, Pearson, Sea World, Bader, Cliff, New Fountain, Biry and Rio
Medina.

LAT...LON 2956 9915 2956 9899 2955 9897 2956 9896
      2956 9894 2957 9893 2957 9870 2909 9864
      2909 9910
TIME...MOT...LOC 0840Z 350DEG 16KT 2942 9890

BMW

The radar

The Austin/San Antonio radar (KEWX), 68 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
June 30, 3:13 AM CST
Where
Bexar County, 2.83 mi SSW of Helotes to 1.23 mi WSW of Atascosa
Cause
Heavy Rain
Reported by
Public
Coordinates
29.540, -98.710

Thunderstorms produced heavy rain with as much as 3.19 inches in just over an hour reported at a site in Helotes. This rain caused flash flooding closing 28 low water crossings in Bexar County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834957.